Wisconsin, 2009

Damaging Wind in Wisconsin, May 13, 2009

May 13, 2009 · NWS MKX · 1 event in 1 county or zone

A cold front extending southward from deep low pressure over southern Canada provided a focus for scattered thunderstorms as it moved across southern Wisconsin during the late afternoon and evening hours. heavy downpours of rain and wind gusts between 35 and 48 knots (40 and 55 mph), a line of strong thunderstorms produced a downburst of damaging winds in northeast Dodge County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$165,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A cold front extending southward from deep low pressure over southern Canada provided a focus for scattered thunderstorms as it moved across southern Wisconsin during the late afternoon and evening hours. While the majority of the thunderstorms remained below severe limits, producing small hail...heavy downpours of rain and wind gusts between 35 and 48 knots (40 and 55 mph), a line of strong thunderstorms produced a downburst of damaging winds in northeast Dodge County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 13, 1:29 PM CST, 7 hours 16 minutes earlier.

Area forecast discussion, May 13, 1:29 PM CST, 7 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
229 PM CDT WED MAY 13 2009

FORECAST FOCUS IS FOR THUNDERSTORM POTENTIAL EARLY TONIGHT AND
AGAIN FOR FRIDAY EVENING AND FRIDAY NIGHT.

TONIGHT-

UNCERTAINTY REMAINS IN ANY SEVERE POTENTIAL THIS EVENING WITH A
STRONG LOW CENTERED JUST NORTH OF MN AND TRAILING COLD FRONT INTO
IA WITH A WEAK LOW IN SOUTH-CENTRAL IA. WARM FRONT ACROSS IA INTO
CENTRAL IL WILL COME CLOSE TO REACHING SOUTHERN WI EARLY THIS
EVENING BEFORE A STRONG COLD FRONT PUSHES THROUGH BY AROUND
MIDNIGHT. THE LACK OF LOW LEVEL INSTABILITY WILL BE THE MAIN
INHIBITING FACTOR FOR ANY SEVERE CONVECTION...WITH 0-6KM SHEAR
45-55 KNOTS...STRONG UPPER AND MID LEVEL DYNAMICS...AND ELEVATED
CAPE OF UP TO 800 J/KG REMAINING QUITE SUFFICIENT. THUNDERSTORMS
SHOULD DEVELOP AHEAD OF THE COLD FRONT THIS EVENING AND QUICKLY
PROGRESS OUT OF THE AREA BY MIDNIGHT. THUNDERSTORMS WILL REMAIN
ELEVATED WITH THE MAIN THREAT BEING LARGE HAIL. THERE IS A
POSSIBILITY OF STORMS BECOMING MORE SURFACE BASED NEAR THE WI/IL
BORDER DEPENDING ON HOW FAR NORTH THE WARM FRONT SURGES BEFORE THE
COLD FRONT SWEEPS THROUGH.

DRIER AIR WILL QUICKLY PUSH IN FROM THE NORTHWEST BEHIND THE COLD
FRONT LATE TONIGHT WILL SKIES CLEARING OUT IN MOST AREAS.

THURSDAY-

HIGH PRESSURE DOMINATES UNDER PREDOMINATELY ZONAL FLOW. TEMPS WILL
RECOVER NICELY UNDER DRY CONDITIONS AND MOSTLY SUNNY SKIES.

FRIDAY-

NEXT UPPER LEVEL TROUGH APPROACHES REGION AND CLOSES OFF OVER
SOUTHWEST ONTARIO BY EARLY SAT MORNING WITH BOTH THE GFS AND ECMWF
IN GOOD AGREEMENT. INCLUDED CHANCE POPS FRIDAY AFTERNOON AND
LKLYS FRIDAY EVENING AND OVERNIGHT ACROSS THE SOUTH. SURFACE COLD
FRONT PUSHES THROUGH LATE FRIDAY EVENING INTO EARLY SAT MORNING.
FORECAST SOUNDINGS INDICATING WEAK INSTABILITY AT THIS POINT...SO
PERIOD OF THUNDERSTORMS FRIDAY EVENING AND OVERNIGHT EXPECTED.

SATURDAY THROUGH MONDAY-

CYCLONIC FLOW PERSISTS INTO SUNDAY...BUT ALL INDICATIONS POINT TO
DRY AND COOL CONDITIONS. 850 MB TEMPS OF NEAR ZERO SATURDAY AND
SUNDAY WILL MAKE IT HARD FOR HIGH TEMPS TO REACH 60. THE WESTERN
RIDGE SLOWLY MAKES ITS WAY INTO THE PLAINS BY LATE MONDAY AS HIGH
PRESSURE PERSISTS ACROSS THE MID MS VALLEY INTO THE EASTERN GREAT
LAKES.

TUESDAY AND WEDNESDAY-

LONG RANGE MODELS GENERALLY ARE IN AGREEMENT WITH NEXT SYSTEM
PUSHING NORTH OF AREA LATE MONDAY NIGHT INTO TUESDAY. TRAILING
COLD FRONT OVER NORTHERN TO CENTRAL WI EARLY TUESDAY MORNING WILL
BECOME NEARLY STATIONARY AS A SECOND LOW DEVELOPS ACROSS THE
PLAINS. AT THIS POINT...CHANCE POPS IN FOR TUESDAY AND WEDNESDAY
UNDER WARM SOUTHERLY FLOW.

&&

.AVIATION...SURFACE WARM FRONT TO MOVE NORTH TOWARD THE ILLINOIS
BORDER BY 00Z THURSDAY...THEN SHIFT EASTWARD AS A STRONG COLD FRONT
MOVES EAST ACROSS THE AREA BETWEEN 00Z AND 06Z THURSDAY. DECK OF IFR
STRATUS CLOUDS AND MVFR/IFR VISIBILITIES MAY DEVELOP SOME BREAKS BY
00Z THURSDAY.

THUNDERSTORMS WITH SOME MVFR CEILINGS AND VISIBILITIES ARE EXPECTED
ACROSS THE AREA BETWEEN 22Z WEDNESDAY AND 05Z THURSDAY. DIFFICULT TO
PINPOINT EXACTLY WHERE AND WHEN STORMS WILL AFFECT TAF SITES AHEAD
OF THE COLD FRONT. FOR NOW...MENTIONED MAINLY VCTS DURING THIS TIME
UNTIL MORE CONFIDENCE IS REACHED. HIGH PRESSURE MOVING THROUGH THE
CENTRAL PLAINS AFTER MIDNIGHT TONIGHT INTO THURSDAY WILL THEN BRING
VFR CONDITIONS.

&&

.MARINE...A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH 12Z THURSDAY.
STRONG LOW PRESSURE WILL TRACK EAST ACROSS SOUTHERN CANADA TONIGHT
INTO THURSDAY. THE PRESSURE GRADIENT BETWEEN THE LOW...AND HIGH
PRESSURE OVER NEW ENGLAND...WILL CONTINUE TO GENERATE BREEZY SOUTH
WINDS AND HIGH WAVES THIS EVENING. AREAS OF FOG ARE ALSO EXPECTED TO
CONTINUE THROUGH THE EVENING...WITHIN THE SOUTH WIND REGIME.

A STRONG COLD FRONT WILL THEN MOVE EAST ACROSS LAKE MICHIGAN BY LATE
THIS EVENING...WITH BRISK WEST WINDS FOR A TIME IN ITS WAKE. WINDS
AND WAVES WILL SUBSIDE BY 12Z THURSDAY.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT THURSDAY FOR LMZ643>646.

&&

SHORT/LONG TERM...KUHLMAN/DAVIS
AVIATION/MARINE...WOOD
Hazardous weather outlook, May 13, 5:06 PM CST, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
606 PM CDT WED MAY 13 2009

WIZ046-047-051-052-056>060-062>072-141015-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
606 PM CDT WED MAY 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF
SOUTHERN WISCONSIN. THUNDERSTORMS ARE EXPECTED TO DEVELOP BY EARLY
THIS EVENING...AS A WARM FRONT APPROACHES SOUTHERN WISCONSIN. MORE
THUNDERSTORMS ARE EXPECTED THROUGH THE EVENING...AS A STRONG COLD
FRONT MOVES EAST ACROSS SOUTHERN WISCONSIN. SOME OF THESE
THUNDERSTORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE LIKELY FRIDAY AFTERNOON AND FRIDAY NIGHT...MAINLY
SOUTHEAST OF DODGEVILLE...TO MADISON...TO SHEBOYGAN LINE...AS LOW
PRESSURE AND A WARM FRONT APPROACH SOUTHERN WISCONSIN. THERE IS A
CHANCE OF THUNDERSTORMS NORTHWEST OF THIS LINE. THUNDERSTORMS ARE
POSSIBLE AGAIN MONDAY NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

LMZ643>646-141015-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
606 PM CDT WED MAY 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT...AS SOUTH WINDS AND HIGH WAVES
PREVAIL THIS EVENING.

A DENSE FOG ADVISORY IS IN EFFECT EARLY THIS EVENING FOR THE
NEARSHORE WATERS...AS WINDS OFF OF THE LAKE INTERACT WITH A MILD
AIRMASS MOVING INTO THE AREA.

THE WINDS WILL VEER WEST LATE THIS EVENING...AS A STRONG COLD FRONT
PUSHES THROUGH THE AREA. THIS WILL MIX OUT THE DENSE FOG. THE HIGH
WAVES WILL SUBSIDE LATER TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE NEARSHORE
WATERS. THUNDERSTORMS ARE EXPECTED TO DEVELOP BY EARLY THIS
EVENING...AS A WARM FRONT APPROACHES SOUTHERN WISCONSIN. MORE
THUNDERSTORMS ARE EXPECTED THROUGH THE EVENING...AS A STRONG COLD
FRONT MOVES EAST ACROSS SOUTHERN WISCONSIN. SOME OF THESE
THUNDERSTORMS MAY PRODUCE LARGE HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE LIKELY FRIDAY AFTERNOON AND FRIDAY NIGHT...AS LOW
PRESSURE AND A WARM FRONT APPROACH SOUTHERN WISCONSIN. THUNDERSTORMS
ARE POSSIBLE AGAIN TUESDAY THROUGH WEDNESDAY.

WOOD
WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, May 13, 7:30 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
830 PM CDT WED MAY 13 2009

WIZ064-065-069-070-140200-
JEFFERSON-ROCK-WALWORTH-WAUKESHA-
830 PM CDT WED MAY 13 2009

...STRONG THUNDERSTORM MOVING THROUGH ROCK COUNTY...

AT 828 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF BELOIT...MOVING NORTHEAST AT
55 MPH.

PENNY SIZE HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  JANESVILLE AIRPORT AND DOWNTOWN JANESVILLE BY 835 PM CDT...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

KUHLMAN
Special weather statement, May 13, 7:30 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
830 PM CDT WED MAY 13 2009

WIZ060-065-066-140145-
MILWAUKEE-OZAUKEE-WAUKESHA-
830 PM CDT WED MAY 13 2009

...STRONG THUNDERSTORMS IN NORTHEAST WAUKESHA COUNTY MOVING INTO
NORTHERN MILWAUKEE COUNTY...

AT 828 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES EAST OF MENOMONEE FALLS...MOVING
NORTHEAST AT 45 MPH.

PENNY SIZE HAIL...WINDS UP TO 45 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  BROWN DEER AND RIVER HILLS BY 835 PM CDT...
  BAYSIDE BY 840 PM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

MRC
Special weather statement, May 13, 7:37 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT...RETRANSMISSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
837 PM CDT WED MAY 13 2009

WIZ060-065-066-140155-
MILWAUKEE-OZAUKEE-WAUKESHA-
837 PM CDT WED MAY 13 2009

...STRONG THUNDERSTORMS IN NORTHEAST WAUKESHA COUNTY MOVING INTO
NORTHERN MILWAUKEE COUNTY...

AT 828 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES EAST OF MENOMONEE FALLS...MOVING
NORTHEAST AT 45 MPH.

PENNY SIZE HAIL...WINDS UP TO 45 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  BROWN DEER AND RIVER HILLS BY 835 PM CDT...
  BAYSIDE BY 840 PM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

MRC
Special weather statement, May 13, 8:12 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
912 PM CDT WED MAY 13 2009

WIZ057-062-063-067-068-140230-
COLUMBIA-DANE-GREEN-IOWA-LAFAYETTE-
912 PM CDT WED MAY 13 2009

...A LINE OF STRONG THUNDERSTORM MOVING ACROSS THE MADISON AREA...

AT 910 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF
DE FOREST TO 18 MILES SOUTHWEST OF MOUNT HOREB...MOVING SOUTHEAST AT
20 MPH.

PENNY SIZE HAIL...WINDS UP TO 55 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  MOUNT VERNON...       WINDSOR...            BLANCHARDVILLE...
SHOREWOOD HILLS...
  MADISON TRUAX AIRPORT...
VERONA...ARGYLE...             PAOLI...SUN PRAIRIE...        NEW
GLARUS...

GUSTY WINDS MAY CAUSE BRANCHES AND A TREE OR TWO TO BE BLOWN DOWN...
AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS
OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

MRC
Special weather statement, May 13, 8:19 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
919 PM CDT WED MAY 13 2009

WIZ051-052-057>059-063-064-067>069-140245-
COLUMBIA-DANE-DODGE-FOND DU
LAC-GREEN-JEFFERSON-LAFAYETTE-ROCK-SHEBOYGAN-WASHINGTON-
919 PM CDT WED MAY 13 2009

...A LINE OF STRONG THUNDERSTORMS MOVING ACROSS SOUTH CENTRAL AND
SOUTHEAST WISCONSIN...

AT 916 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHEAST
OF NORTH FOND DU LAC TO 26 MILES SOUTHWEST OF MONROE...MOVING EAST AT
30 MPH.

PENNY SIZE HAIL...WINDS UP TO 55 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BEAVER DAM...
PIPE...
OAK CENTER...
JORDON CENTER...
ATWATER...
I90/94 INTERCHANGE...
FOND DU LAC...
SOUTH WAYNE...
NEW GLARUS...
FITCHBURG...
BELLEVILLE...
BEAVER DAM...
DEANSVILLE...

GUSTY WINDS MAY CAUSE BRANCHES AND A TREE OR TWO TO BE BLOWN DOWN...
AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS
OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

MRC
Local storm report, May 13, 8:28 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
928 PM CDT WED MAY 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     TSTM WND GST     6 WNW SPRING GREEN      43.21N 90.18W
05/13/2009  M52.00 MPH       SAUK               WI   ASOS

            OBSERVATION TAKEN FROM KLNR...TRI COUNTY REGIONAL AIRPORT
            IN LONE ROCK.

&&

FRANKS

The radar

The Milwaukee radar (KMKX), 65 km away, was scanning. The volume nearest the first event began at 02:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dodge

When
May 13, 8:45 PM CST to 8:50 PM CST
Where
Dodge County, 1.26 mi SSE of Farmersville to 0.22 mi NNW of Knowles
Measured
78 kt (90 mph) estimated gust
Property damage
$165,000
Reported by
Law Enforcement
Coordinates
43.554, -88.537

A microburst generated a 100 yard wide swath of tree and structural damage from just southeast of the Village of Farmersville northeast to Knowles. Wind gusts were estimated at 78 knots (90 mph). Damage included...2 barns down killing 7 cows, 4 sheds and 1 greenhouse destroyed, and 5 homes affected (minor damage). Also, about 150 trees were toppled or damaged. Heavy rainfall between 1.50 inches and 2.60 inches caused ponding of water on roads in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169908.